Texas, 2015

Winter Storm in Texas, January 10, 2015

January 10, 2015 · NWS EWX · 3 events in 3 counties and zones

A strong arctic cold front moved through South Central Texas bringing winter precipitation. Freezing rain caused travel impacts in San Antonio where the connector ramps between Loop1604 and Hwy281, Loop410 and I10, I10 west to Loop1604, and the upper level of I10 east were all closed due to ice.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A strong arctic cold front moved through South Central Texas bringing winter precipitation. Freezing rain caused travel impacts in San Antonio where the connector ramps between Loop1604 and Hwy281, Loop410 and I10, I10 west to Loop1604, and the upper level of I10 east were all closed due to ice. There were a couple of accidents on Hwy290 east of Fredericksburg due to icy bridges. In Anderson Mill there was an accident on Hwy183 on the bridge over Hwy620 due to ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 10, 4:21 AM CST, 39 minutes earlier.

Area forecast discussion, Jan 10, 4:21 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
421 AM CST SAT JAN 10 2015

.SHORT TERM (TODAY THROUGH SUNDAY)...
MESO MODELS ARE DOING A FAIRLY GOOD JOB IN DEPICTING THE AREA OF
PRECIPITATION THAT CAME THROUGH THE HILL COUNTRY AROUND
MIDNIGHT...AND THE NEXT BATCH OF ECHOES COMING IN FROM NORTHERN
MEXICO. MOST OF THE REPORTS SO FAR HAS BEEN ICE ACCUMULATING ON
EXPOSED SURFACES LIKE CARS. AM SEEING SOME REPORTS OF OVERPASSES
NOW STARTING TO BE SHUT DOWN IN SAN ANTONIO DUE TO THE ONSET OF ICING.

THERE IS NOT MUCH IN THE WAY OF COLD AIR ADVECTION SO THE
COOLING OVER THE NEXT 12 HOURS WILL PRIMARILY BE BECAUSE OF
EVAPORATIVE COOLING.  AREAS OVER THE SOUTHERN CWA HAVE VERY SMALL
DEWPOINT DEPRESSIONS AND THUS THE CHANCES OF THEM SEEING ANY SORT OF
FREEZING RAIN IS UNLIKELY AT THIS TIME.  WILL NOT BE MAKING ANY
ADJUSTMENTS TO THE CURRENT SUITE OF WINTER WARNINGS/ADVISORIES.
TEMPS OVER THE HILL COUNTRY HAVE DROPPED BELOW FREEZING IN AREAS
THAT HAVE SEEN THE RAIN AREAS.  THEY WILL LIKELY STAY BELOW FREEZING
THROUGHOUT THE MORNING HOURS...BUT THEN POSSIBLY WARMING TO RIGHT
AROUND FREEZING OR MID 30S INTO THE AFTERNOON AND EVENING. THE
AUSTIN AREA AND NORTHERN CWA HAS THE BEST CHANCE OF SEEING SOME
SIGNIFICANT COOLING OVER THE NEXT SEVERAL HOURS AS THEY ARE
RUNNING DEWPOINTS THAT ARE SOME 5 DEGREES COOLER THAN AREAS TO
THE SOUTH AND THUS HAVE A BETTER CHANCE FOR TEMPS TO DROP SEVERAL
DEGREES AS THE RAIN MOVES THROUGH. THIS WILL SET THE STAGE FOR
POSSIBLE FREEZING RAIN OVER THE NORTH AND NORTHEAST SECTIONS OF THE
WARNING AREA EARLY AND MID MORNING. THE AFTERNOON WILL STILL SEE
SOME SMALL POCKETS OF TEMPS BELOW FREEZING IN THE HILL COUNTRY BUT
FEEL THAT MOST OF THE AREA WILL BE IN THE LOWER TO MIDDLE 30S.
KEPT MENTION OF CHANCES FOR LIGHT FREEZING RAIN OVERNIGHT TONIGHT
IN THE HILL COUNTRY BASED ON THE CONTINUED POP AND ISOLATED AREAS
WHERE TEMPS WILL HOVER NEAR FREEZING. AM NOT EXPECTING WIDESPREAD
ICING PROBLEMS LATER TONIGHT.

MODELS ARE STILL COMING IN PRETTY ROBUST WITH THEIR QPF...SOME
NEARLY AT 0.50 INCHES OR HIGHER ESPECIALLY OVER THE EASTERN HALF.
SOME OF THIS HIGHER QPF IS ALSO SHOWING UP LATER TONIGHT INTO
EARLY SUNDAY WHEN MUCH IF NOT MOST OF THE AREA IS ABOVE FREEZING.

WILL CONTINUE TO LOOK AT THE FORECAST SOUNDINGS TO DETERMINE IF
FREEZING RAIN WILL BE THE PREDOMINATE PRECIP TYPE. HAVE NOT
RECEIVED MUCH IN THE WAY OF SLEET REPORTS. WILL CONTINUE TO
EXAMINE FORECAST SOUNDINGS AS WELL TO SEE HOW THIS MIGHT CHANGE AS
THE MAIN UPPER LOW MOVES THIS DIRECTION...LIKELY BRINGING IN A
BETTER DEPTH OF COLD AIR. POPS WILL END WEST TO EAST ACROSS THE
AREA ON SUNDAY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
AS THE UPPER LEVEL LOW FINALLY MOVES EAST OF THE AREA LATE
SUNDAY...IT WILL ALLOW ANOTHER STRONG COLD FRONT TO MOVE SOUTH INTO
TEXAS.  SHOULD CROSS OUR AREA SOMETIME MONDAY AFTERNOON AND BRING A
RETURN OF COLD AIR.  SURFACE PRESSURES ARE NOT AS HIGH WITH THIS
SYSTEM AND BECAUSE THE UPPER FLOW IS MORE ZONAL...THE BULK OF THE
COLDEST AIR WILL HEAD EAST OF THE MISSISSIPPI.  SKIES WILL CLOUD UP
ONCE AGAIN AS SOME UPPER LEVEL ENERGY MOVES THROUGH THE SOUTHERN
ROCKIES TUE AND WED.  THIS WILL PRODUCE SMALL RAIN CHANCES ACROSS
SOUTH CENTRAL TEXAS BEFORE CLEARING ON THURSDAY AS THE UPPER SYSTEM
MOVES EAST AND WE GET DRIER NW FLOW ALOFT.  THIS WILL BRING IN MORE
SURFACE HIGH PRESSURE BUT MAINLY FROM THE ROCKIES.  BOTH THE ECMWF
AND GFS KEEP SOME ENERGY ALONG THE SOUTHERN STREAM WHICH MAY AT
LEAST KEEP SOME CLOUDS AROUND FOR THE LATTER PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              36  34  47  40  52 /  60  60  40  10  -
AUSTIN BERGSTROM INTL AIRPORT  36  33  46  37  52 /  60  60  50  10  -
NEW BRAUNFELS MUNI AIRPORT     37  35  50  39  57 /  60  60  30  10  10
BURNET MUNI AIRPORT            34  32  49  38  50 /  60  60  30  10  -
DEL RIO INTL AIRPORT           38  34  54  38  62 /  60  10  -   -   -
GEORGETOWN MUNI AIRPORT        36  33  45  37  50 /  60  60  50  10  -
HONDO MUNI AIRPORT             37  34  54  37  62 /  60  40  10  -   10
SAN MARCOS MUNI AIRPORT        36  34  48  39  54 /  60  60  40  10  10
LA GRANGE - FAYETTE REGIONAL   39  37  47  41  54 /  60  70  50  10  10
SAN ANTONIO INTL AIRPORT       37  36  52  40  59 /  60  50  30  10  10
STINSON MUNI AIRPORT           38  35  53  39  60 /  60  50  30  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...EDWARDS...
GILLESPIE...HAYS...KENDALL...KERR...KINNEY...LLANO...MEDINA...
REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON.

WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
COUNTIES: BASTROP...CALDWELL...GUADALUPE...LEE.

&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...09
Hazardous weather outlook, Jan 10, 4:56 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
456 AM CST SAT JAN 10 2015

TXZ171>173-183>192-202>206-111100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-
456 AM CST SAT JAN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT
FOR THE HILL COUNTRY AND ESCARPMENT PORTIONS OF HIGHWAY 90 AND
I-35.

FREEZING RAIN AND SLEET WILL CONTINUE THIS MORNING OVER THE HILL
COUNTRY AND ALONG THE ESCARPMENT AS TEMPERATURES REMAIN NEAR OR
BELOW FREEZING. THE MAIN AREA OF CONCERN WILL GENERALLY BE ALONG
AND NORTH OF HIGHWAY 90 AND ALONG AND WEST OF I-35. TOTAL ICE
ACCUMULATIONS ARE EXPECTED TO RANGE FROM ONE TENTH TO ONE QUARTER
OF AN INCH...WITH HIGHER ISOLATED POCKETS UP TO ONE HALF INCH IN
THE HILL COUNTRY. FOR THE I-35 CORRIDOR...A FEW HUNDREDTHS OF AN
INCH UP TO ONE TENTH COULD BE POSSIBLE.

TEMPERATURES WILL RISE TO NEAR OR SLIGHTLY ABOVE ABOVE FREEZING
THIS AFTERNOON FOR AREAS ALONG I-35 CORRIDOR BUT ICE IMPACTS MAY
STILL BE ONGOING. TEMPERATURES MAY STRUGGLE TO REACH FREEZING IN
THE HIGHER HILL COUNTRY...PROLONGING IMPACTS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO RELAY ICE ACCUMULATION REPORTS.

TXZ193-194-207-208-111100-
BASTROP-LEE-GUADALUPE-CALDWELL-
456 AM CST SAT JAN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON TODAY FOR
AREAS JUST EAST OF I-35.

FREEZING RAIN AND SLEET ARE POSSIBLE THIS MORNING AS TEMPERATURES
REMAIN NEAR FREEZING. ICE ACCUMULATIONS OF A FEW HUNDREDTHS OF AN
INCH ARE POSSIBLE THIS MORNING. TRAVEL IMPACTS ARE POSSIBLE MAINLY
ON ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES.

TEMPERATURES WILL RISE ABOVE FREEZING BY NOON ENDING THE THREAT
FOR WINTER PRECIPITATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO RELAY ICE ACCUMULATION REPORTS.

TXZ209-217>225-228-111100-
FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-DIMMIT-
456 AM CST SAT JAN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jan 9, 11:43 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1143 PM CST FRI JAN 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     FREEZING RAIN    BANDERA                 29.72N  99.07W
01/09/2015  E0.00 INCH       BANDERA            TX   PUBLIC

            DECK FROZEN FROM FREEZING RAIN.

&&

EVENT NUMBER EWX1500012

SBS
Local storm report, Jan 9, 11:47 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1147 PM CST FRI JAN 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     FREEZING DRIZZLE CEDAR PARK              30.51N  97.83W
01/09/2015                   WILLIAMSON         TX   PUBLIC

            WATER DROPS FROZEN ON BACKYARD TRAMPOLINE.

&&

EVENT NUMBER EWX1500013

SBS
Local storm report, Jan 9, 11:49 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1149 PM CST FRI JAN 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     FREEZING RAIN    BANDERA                 29.72N  99.07W
01/09/2015  E0.01 INCH       BANDERA            TX   PUBLIC

            DECK FROZEN FROM FREEZING RAIN.

&&

CORRECTED EVENT

EVENT NUMBER EWX1500012

SBS
Local storm report, Jan 10, 12:53 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1253 AM CST SAT JAN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     FREEZING RAIN    7 WNW JOHNSON CITY      30.31N 98.51W
01/10/2015  E0.08 INCH       BLANCO             TX   COCORAHS

            COCORAHS OBSERVER REPORTS BETWEEN 1/16 AND 1/8 OF AN INCH
            OF ICE ACCUMULATING ON VEHICLES.

&&

ALLEN
Local storm report, Jan 10, 4:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
434 AM CST SAT JAN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FREEZING RAIN    ROCKSPRINGS             30.02N 100.21W
01/10/2015  U0.00 INCH       EDWARDS            TX   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED SOME LIGHT ICING ON EXPOSED
            SURFACES AND THE ROADS.

&&

EVENT NUMBER EWX1500014

PAY
Local storm report, Jan 10, 5:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CST SAT JAN 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 AM     FREEZING RAIN    FREDERICKSBURG          30.27N  98.87W
01/10/2015  U0.00 INCH       GILLESPIE          TX   LAW ENFORCEMENT

            GILLESPIE COUNTY REPORTS A COUPLE OF ACCIDENTS DUE TO
            ICY BRIDGES ALONG HIGHWAY 290 EAST OF FREDERICKSBURG

&&

EVENT NUMBER EWX1500015

PAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Bexar

When
January 10, 5:00 AM CST to 8:05 AM CST
Where
Bexar forecast zone
Reported by
Law Enforcement
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

A strong arctic cold front moved through South Central Texas bringing winter precipitation. Freezing rain caused travel impacts in San Antonio where the connector ramps between Loop1604 and Hwy281, Loop410 and I10, I10 west to Loop1604, and the upper level of I10 east were all closed due to ice. There were a couple of accidents on Hwy290 east of Fredericksburg due to icy bridges. In Anderson Mill there was an accident on Hwy183 on the bridge over Hwy620 due to ice.

Winter Storm, Gillespie

When
January 10, 5:00 AM CST to 8:05 AM CST
Where
Gillespie forecast zone
Reported by
Law Enforcement
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

A strong arctic cold front moved through South Central Texas bringing winter precipitation. Freezing rain caused travel impacts in San Antonio where the connector ramps between Loop1604 and Hwy281, Loop410 and I10, I10 west to Loop1604, and the upper level of I10 east were all closed due to ice. There were a couple of accidents on Hwy290 east of Fredericksburg due to icy bridges. In Anderson Mill there was an accident on Hwy183 on the bridge over Hwy620 due to ice.

Winter Storm, Williamson

When
January 10, 5:00 AM CST to 8:05 AM CST
Where
Williamson forecast zone
Reported by
Law Enforcement
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

A strong arctic cold front moved through South Central Texas bringing winter precipitation. Freezing rain caused travel impacts in San Antonio where the connector ramps between Loop1604 and Hwy281, Loop410 and I10, I10 west to Loop1604, and the upper level of I10 east were all closed due to ice. There were a couple of accidents on Hwy290 east of Fredericksburg due to icy bridges. In Anderson Mill there was an accident on Hwy183 on the bridge over Hwy620 due to ice.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557616, 557617, 557618.